(Coumadin) is, indeed, important in reducing the risk of blood clot due to atrial fibrillation (A-fib)
. And, on the other hand, there's a significant risk of bleeding too much while using warfarin, as you just found out.
I'd suggest a couple of things. First, you should be getting your clotting factor checked by blood test every week while on warfarin therapy. Make sure you're doing that so that your blood doesn't get thinned too much.
Second, I'd suggest you call your cardiologist as soon as possible to report this bleeding episode and discuss whether or not warfarin is still the right treatment for you. In the past couple of years, new drugs have come on the market that also treat the risk of blood clot due to A-fib. Perhaps your cardiologist would be willing to investigate using one of these new drugs in your case. It never hurts to ask.
Meanwhile, I would not recommend you stop taking your warfarin. It's impossible to tell you the exact risk of blood clots should you discontinue the medication, but the risk is significant. In the future, if you experience a serious bleeding episode, do not hesitate to call 911 or otherwise seek immediate medical attention.
Hope this helps!
This answer should not be considered medical advice...This answer should not be considered medical advice and should not take the place of a doctor’s visit. Please see the bottom of the page for more information or visit our Terms and Conditions.
Thanks for your feedback.
14 of 21 found this helpful